Alert archive / Nevada / Winter Weather Advisories in 2021

Winter Weather Advisory 13, NWS Elko, NV

March 21, 20215 counties in Nevada

NWS Elko, NV issued this winter weather advisory at Mar 21, 2021, 2:01 PM PDT for 5 counties in Nevada. It took effect at Mar 22, 2021, 8:00 AM PDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Mar 21, 2021, 2:01 PM PDT (21:01 UTC)
In effect from
Mar 22, 2021, 8:00 AM PDT
Expired
Mar 23, 2021, 8:00 AM PDT
In force
24 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Eureka County, NV, Lander County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 133 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1313 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

583 
WWUS45 KLKN 212101
WSWLKN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Elko NV
201 PM PDT Sun Mar 21 2021

NVZ031-034-221115-
/O.NEW.KLKN.WW.Y.0013.210322T1500Z-210323T1500Z/
Northern Elko County-Ruby Mountains and East Humboldt Range-
Including the city of Owyhee
201 PM PDT Sun Mar 21 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM MONDAY TO 8 AM PDT
TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 inches
  in valley locations and 5 to 10 inches it mountain areas above 
  6500 feet.

* WHERE...Northern Elko County and Ruby Mountains and East 
  Humboldt Range.

* WHEN...From 8 AM Monday to 8 AM PDT Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...Pockets of moderate to heavy snow in
  convective snow showers could cause brief periods of reduced
  visibilities 1 mile or less. These showers will be accompanied 
  with localized gusty wind conditions.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NVZ037-040-221115-
/O.NEW.KLKN.WW.Y.0013.210323T0000Z-210323T1500Z/
Southern Lander County and Southern Eureka County-
Northwestern Nye County-
Including the cities of Eureka, Pinto Summit, Diamond Valley, 
Eureka Airport, Garden Pass, Round Mountain, and Tonopah
201 PM PDT Sun Mar 21 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM MONDAY TO 8 AM PDT
TUESDAY...

* WHAT...Snow expected. Total snow accumulations of up to 4 
  inches.

* WHERE...Southern Lander County and Southern Eureka County and 
  Northwestern Nye County.

* WHEN...From 5 PM Monday to 8 AM PDT Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...Pockets of moderate to heavy snow in
  convective snow showers could cause brief periods of reduced
  visibilities 1 mile or less. These showers will be accompanied 
  with localized gusty wind conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/elko
4 follow-up statements
989 
WWUS45 KLKN 221029
WSWLKN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Elko NV
329 AM PDT Mon Mar 22 2021

NVZ031-034-230030-
/O.CON.KLKN.WW.Y.0013.210322T1500Z-210323T1500Z/
Northern Elko County-Ruby Mountains and East Humboldt Range-
Including the city of Owyhee
329 AM PDT Mon Mar 22 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 8 AM THIS
MORNING TO 8 AM PDT TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 5 
  inches in valley locations and 5 to 10 inches it mountain 
  areas above 6500 feet.

* WHERE...Northern Elko County and Ruby Mountains and East 
  Humboldt Range.

* WHEN...From 8 AM Monday to 8 AM PDT Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...Pockets of moderate to heavy snow in 
  convective snow showers could cause brief periods of reduced 
  visibilities 1 mile or less. These showers will be accompanied 
  with localized gusty wind conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NVZ037-040-230030-
/O.CON.KLKN.WW.Y.0013.210323T0000Z-210323T1500Z/
Southern Lander County and Southern Eureka County-
Northwestern Nye County-
Including the cities of Eureka, Pinto Summit, Diamond Valley, 
Eureka Airport, Garden Pass, Round Mountain, and Tonopah
329 AM PDT Mon Mar 22 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 8 AM PDT TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 4 inches
  in most locations, however higher elevation roadways and
  summits, especially along Highway 50, may see amounts of 4 to 6
  inches. 

* WHERE...Southern Lander County and Southern Eureka County and 
  Northwestern Nye County.

* WHEN...From 5 PM Monday to 8 AM PDT Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...Pockets of moderate to heavy snow in 
  convective snow showers could cause brief periods of reduced 
  visibilities 1 mile or less. These showers will be accompanied 
  with localized gusty wind conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/elko
968 
WWUS45 KLKN 222056
WSWLKN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Elko NV
156 PM PDT Mon Mar 22 2021

NVZ031-034-231500-
/O.CON.KLKN.WW.Y.0013.000000T0000Z-210323T1500Z/
Northern Elko County-Ruby Mountains and East Humboldt Range-
Including the city of Owyhee
156 PM PDT Mon Mar 22 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT
TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 5 
  inches in valley locations and 5 to 10 inches it mountain 
  areas above 6500 feet.

* WHERE...Northern Elko County and Ruby Mountains and East 
  Humboldt Range.

* WHEN...From 8 AM Monday to 8 AM PDT Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...Pockets of moderate to heavy snow in 
  convective snow showers could cause brief periods of reduced 
  visibilities 1 mile or less. These showers will be accompanied 
  with localized gusty wind conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NVZ037-040-231500-
/O.CON.KLKN.WW.Y.0013.210323T0000Z-210323T1500Z/
Southern Lander County and Southern Eureka County-
Northwestern Nye County-
Including the cities of Eureka, Pinto Summit, Diamond Valley, 
Eureka Airport, Garden Pass, Round Mountain, and Tonopah
156 PM PDT Mon Mar 22 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 8 AM PDT TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 4 
  inches in most locations, however higher elevation roadways 
  and summits, especially along Highway 50, may see amounts of 4 
  to 6 inches.

* WHERE...Southern Lander County and Southern Eureka County and 
  Northwestern Nye County.

* WHEN...From 5 PM Monday to 8 AM PDT Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...Pockets of moderate to heavy snow in 
  convective snow showers could cause brief periods of reduced 
  visibilities 1 mile or less. These showers will be accompanied 
  with localized gusty wind conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/elko
761 
WWUS45 KLKN 230901
WSWLKN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Elko NV
201 AM PDT Tue Mar 23 2021

NVZ031-034-037-040-231500-
/O.CON.KLKN.WW.Y.0013.000000T0000Z-210323T1500Z/
Northern Elko County-Ruby Mountains and East Humboldt Range-
Southern Lander County and Southern Eureka County-
Northwestern Nye County-
Including the cities of Owyhee, Eureka, Pinto Summit, 
Diamond Valley, Eureka Airport, Garden Pass, Round Mountain, 
and Tonopah
201 AM PDT Tue Mar 23 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS
MORNING...

* WHAT...Snow expected. Total snow accumulations of 1 to 5 
  inches in valley locations and 5 to 10 inches it mountain 
  areas above 6500 feet.

* WHERE...Northern Elko County and Ruby Mountains and East
  Humboldt Range, as well as Southern Lander County and Southern 
  Eureka County and Northwestern Nye County.

* WHEN...From 8 AM Monday to 8 AM PDT Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...Pockets of moderate to heavy snow in 
  convective snow showers could cause brief periods of reduced 
  visibilities 1 mile or less. These showers will be accompanied 
  with localized gusty wind conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/elko
086 
WWUS45 KLKN 231502
WSWLKN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Elko NV
802 AM PDT Tue Mar 23 2021

NVZ031-034-037-040-231615-
/O.EXP.KLKN.WW.Y.0013.000000T0000Z-210323T1500Z/
Northern Elko County-Ruby Mountains and East Humboldt Range-
Southern Lander County and Southern Eureka County-
Northwestern Nye County-
802 AM PDT Tue Mar 23 2021

...WINTER WEATHER ADVISORY HAS EXPIRED...

Snow showers continue to diminish across the state this morning. 
Accumulating snow is no longer expected so the advisory was
allowed to expire.

$$

For more information from the National Weather Service visit
http://weather.gov/elko

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this winter weather advisory went out at Mar 21, 3:26 AM PDT, 10 hours 35 minutes earlier.

Area forecast discussion, Mar 21, 3:26 AM PDT, 10 hours 35 minutes before
Area Forecast Discussion
National Weather Service Elko NV
326 AM PDT Sun Mar 21 2021

.SYNOPSIS...Cool and dry today. Snow showers return to most of
northern NV by noon on Monday, and to central NV areas by Monday
evening. Showers linger on Tuesday across the eastern portions of
NV, with gusty winds across all of northern and central NV Tuesday
into Tuesday evening.

&&

.SHORT TERM...Today through Tuesday. Satellite imagery early this
morning shows some clouds over mainly NE and central NV, as a
positively tilted trough drops through the Great Basin region.
There may be a light snow shower early this morning over mountain
areas, otherwise dry with clouds diminishing as the trough exits
to the south. Clearing skies, and surface moisture in the wake of
recent precipitation, may result in some patchy fog this morning.
This afternoon brief ridging will move over the region in a
northwesterly flow aloft, which will bring mostly sunny skies to
northern and central NV. Temperatures will however be below normal
due to the northwesterly flow.

The next in a series of systems dropping down through the Pacific
NW will begin to impact northern NV Monday morning, bringing
relatively light snowfall to valley areas along with a couple
inches of new snow to mountains of Elko County through Monday
afternoon. Monday evening the light snow will continue over
portions of northern NV, and also expand south across much of
central NV.

By Tuesday afternoon the flow aloft veers to the north, which
will dry out most of the western half of the CWA, however snow
showers will linger over portions of eastern NV into Tuesday
evening. The northern flow aloft on Tuesday will also bring gusty
winds to all of northern and central NV, although strongest winds
are expected across central NV where advisory level winds will be
possible.

.LONG TERM...Tuesday night through next Sunday. Model agreement
sees the initial trough system exit the region Tuesday night with
the associated showers dissipating during the overnight hours. By
Wednesday morning, a brief period of dry will be present over the
region before giving way to another trough pushing a frontal
system through starting Wednesday night. Showers are expected
through Thursday and into Friday along with the potential for
breezy conditions across the region, especially in northern Nye
county. However, model disagreement on the trough’s strength and
placement has put any exact amounts and winds into question so
confidence remains low for now. As we approach the weekend ridging
appears to build back in prompting a return to dry conditions,
but the exit of the trough is still under a lot of disagreement
making it hard to place any activity for the region.

For temperatures, consistent strong north and northwesterly flow
present over the region will allow temperatures to be cooler than
normal. Look for afternoons mostly in the 40s to 50s with a
possibility of some 60s near the end of the period. Meanwhile,
overnight temperatures will remain in the teens to 20s for the
period.

&&

.AVIATION...Conditions will improve across central and
northeastern Nevada through tonight as snow showers continue to
diminish and dissipate across the region. Ceilings will also rise
overnight resulting in VFR conditions returning into Sunday. Gusty
north winds will persist at KTPH with gusts around 30 knots
possible Sunday afternoon. A few gusts to 20 knots from the
northwest at KELY are possible Sunday as well with lighter winds
across the I-80 corridor.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...None.

&&

96/94/93

Nearby

Winter Weather Advisories in Nevada, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.